Cardiotoxic effects of poisoning from aconite root in a middle-aged man in Bhutan: a case report

Cardiotoxic effects of poisoning from aconite root in a middle-aged man in Bhutan: a case report

Authors

DOI:

https://doi.org/10.47811/bhj.167

Keywords:

Aconite; arrhythmia; cardiotoxicity; neurotoxicity; plant poisoning

Abstract

Introduction: Poisoning is a major global health concern and a preventable cause of death. Aconite, an alkaloid found in the aconitum genus frequently leads to poisoning in Asian countries including Bhutan owing to its use in traditional medicine and religious items.

Case presentation: A 47-year-old male consumed a tincture of aconite plant root and experienced vomiting, blurred vision, paraesthesia, and light headedness. On presentation to the emergency department, his vitals were normal but on subsequent close monitoring, he had premature ventricular contractions and sinus bradycardia leading to hypotension and shock. He was admitted to the intensive care unit for continuous cardiac monitoring and supportive treatment including atropine and noradrenaline. He reported subjective improvement, his vital signs improved and ECG returned to normal, enabling discharge after 5 days of admission.

Conclusion: There is no specific antidote to aconite toxicity so the treatment is mainly supportive. It is imperative to implement proactive measures such as public awareness programs and dedicated research efforts to mitigate the risk of inadvertent toxicity resulting from aconite use.

Downloads

Download data is not yet available.

Published

2024-05-28

How to Cite

1.
Sonam K, Dorji T, Rai V, Chophel K, Gyeltshen C, Chophel U, et al. Cardiotoxic effects of poisoning from aconite root in a middle-aged man in Bhutan: a case report. Bhutan Health Journal [Internet]. 2024 May 28 [cited 2024 Jul. 24];10(1):4. Available from: https://www.bhj.com.bt/index.php/bhj/article/view/384

Issue

Section

Case Report

Most read articles by the same author(s)

Loading...